Estimating Differential Quantities using Polynomial fitting of Osculating Jets - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles Computer Aided Geometric Design Year : 2005

Estimating Differential Quantities using Polynomial fitting of Osculating Jets

Frédéric Cazals
  • Function : Author
  • PersonId : 905122
Marc Pouget


This paper addresses the point-wise estimation of differential properties of a smooth manifold $S$ ---a curve in the plane or a surface in $3D$--- assuming a point cloud sampled over $S$ is provided. The method consists of fitting the local representation of the manifold using a jet, and either interpolation or approximation. A jet is a truncated Taylor expansion, and the incentive for using jets is that they encode all local geometric quantities ---such as normal, curvatures, extrema of curvature. On the way to using jets, the question of estimating differential properties is recasted into the more general framework of multivariate interpolation / approximation, a well-studied problem in numerical analysis. On a theoretical perspective, we prove several convergence results when the samples get denser. For curves and surfaces, these results involve asymptotic estimates with convergence rates depending upon the degree of the jet used. For the particular case of curves, an error bound is also derived. To the best of our knowledge, these results are among the first ones providing accurate estimates for differential quantities of order three and more. On the algorithmic side, we solve the interpolation/approximation problem using Vandermonde systems. Experimental results for surfaces of $\Rn^3$ are reported. These experiments illustrate the asymptotic convergence results, but also the robustness of the methods on general Computer Graphics models.
Fichier principal
Vignette du fichier
osculating_jets_Cazals_et_al.pdf (2.52 Mo) Télécharger le fichier

Dates and versions

inria-00097582 , version 1 (21-09-2006)


  • HAL Id : inria-00097582 , version 1


Frédéric Cazals, Marc Pouget. Estimating Differential Quantities using Polynomial fitting of Osculating Jets. Computer Aided Geometric Design, 2005, 22 (2), pp.121-146. ⟨inria-00097582⟩


1425 View
755 Download


Gmail Facebook Twitter LinkedIn More